Colorado, 2016

Winter Storm and Heavy Snow in Colorado, December 10 to 11, 2016

December 10 to 11, 2016 · NWS GJT · 5 events in 5 counties and zones

The second wave in a series of progressive winter storms brought significant to heavy snowfall to the northern and central mountains and in some of the higher elevation valleys in northwest Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The second wave in a series of progressive winter storms brought significant to heavy snowfall to the northern and central mountains and in some of the higher elevation valleys in northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 10, 7:17 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 10, 7:17 AM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
717 AM MST Sat Dec 10 2016

.UPDATE...
Issued at 717 AM MST Sat Dec 10 2016

Webcams now in daylight showing dense fog showing up in the the
Gunny area is a bit more widespread back toward Blue Mesa so have
issued this advisory for a few hours and will monitor beyond. A
few returns showing up on radar over northern Colorado but appears
this is mainly elevated returns with flurries or very light snow
expected underneath over the next few hours before better lift
arrives later this am.

&&

.SHORT TERM...(Today through Sunday)
Issued at 436 AM MST Sat Dec 10 2016

Deep river of moisture will be pushing into the forecast area
today aided by strong jet aloft. Big question of the day is not
if it will snow across our mountains over the next 36 hours, the
question is how much and will the valleys get into the action?
Latest model runs coming in slightly cooler this morning versus
runs 24 hours ago although still too warm for the lowest valleys
to get much more than a rain/snow mix. Above 5500-6000 feet, the
situation gets a bit more dicey with rain/snow showers expected to
flip over to all snow by this evening.

BUFKIT soundings keep temps cold enough from Rifle eastward with
several inches of snow possible from Glenwood Springs east to Vail
along the Interstate 70 corridor. Additional accumulations snow
likely from Meeker north to Craig and possibly into Gunnison later
this evening. Have expanded winter highlights to include
advisories for these mid elevation valleys and for the Bookcliffs
north of Grand Junction. Mountain snowfall will remain focused on
the northern and central mountains in western Colorado. Prolonged
period of favorable and moist orographic flow into the Park and
Gore ranges will support snowfall amounts in the 10 to 20 inch
range with a few areas likely to top 2 feet by the time this wave
exits Sunday afternoon. Amounts drop off as we work south into the
central mountain zones, but still impressive with 8 to 16 inch
accumulations anticipated. Valley amounts for the advised zones
will be running in the 3 to 6 inch range with little to no
accumulation for the lower valleys and across the south.

With this system dragging in milder Pacific air, the battle with
the rain/snow line will remain in the picture and will need to be
watched closely as highlights may need to be expanded if we cannot
scour out the colder air that remains trapped in several valleys.

The snow will peak in intensity overnight tonight and gradually
taper off by Sunday afternoon.

.LONG TERM...(Sunday night through Friday)
Issued at 436 AM MST Sat Dec 10 2016

The jet will lift northward Sunday evening and keep a threat of
high country snow going over the Park and Northern Gore Ranges. In
fact this threat of snow will likely continue well into the mid
week period for the northern mountains and extending into the I-70
corridor at times as well. Unfortunately the models are breaking
down in consistency as early as Tuesday in the east Pacific which
will have a direct impact on our forecast. The GFS wants to tear
the energy out of the Pacific early and bring a pickup in moisture
and precipitation Tuesday night into Wednesday while the EURO
holds this back until late in the week. With the jet trending
north across Wyoming, tend to lean toward the Euro which suggest a
midweek break before the next surge comes rolling in Thursday
night and Friday. In either case, the situation will need to be
closely monitored and significant impacts should be expected
across the central Rockies.

Temperatures are expected to run near seasonal norms with bulk of
activity coming in off the Pacific.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 436 AM MST Sat Dec 10 2016

A lull in showers underway across the region as we await the next
system which will be pushing in after 17z this morning. Expect VFR
conds at most sites this morning with CIGS lowering this afternoon
as deep Pacific moisture surges back into the area. This will
result in widespread mountain obscuration and areas of rain and
snow developing throughout the region. Expect CIGS to drop below
ILS break points at most sites late this afternoon and through
tonight with areas of IFR and MVFR flight conditions throughout
the night. Conditions improve after midday Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Fog Advisory until 9 AM MST this morning for COZ014.

     Winter Storm Warning from noon today to 6 PM MST Sunday for
     COZ009-010-012.

     Winter Weather Advisory from 3 PM this afternoon to noon MST
     Sunday for COZ003-005-008.

     Winter Storm Warning until 6 PM MST Sunday for COZ004-013.

     Winter Weather Advisory from 6 PM this evening to noon MST
     Sunday for COZ002.

UT...None.
&&

UPDATE...15
SHORT TERM...JDC
LONG TERM...JDC/15
AVIATION...JDC
Hazardous weather outlook, Dec 10, 4:47 AM MST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
447 AM MST SAT DEC 10 2016

COZ001>014-017>023-UTZ022>025-027>029-111300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
447 AM MST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW SHOWERS DEVELOP ACROSS THE AREA THIS AFTERNOON AND
WILL CONTINUE THROUGH TONIGHT. HEAVY SNOW IS EXPECTED ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS IN WESTERN COLORADO WHERE UP TO 2
FEET OF NEW SNOW WILL BE POSSIBLE BY MIDDAY SUNDAY. SNOWFALL
RATES WILL EXCEED AN INCH AN HOUR OVERNIGHT FROM VAIL PASS
NORTHWARD TO STEAMBOAT SPRINGS. VALLEY SNOWFALL WILL BE LIMITED TO
ELEVATIONS ABOVE 5500 FEET WITH UP TO 6 INCHES OF SNOW POSSIBLE BY
SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL TAPER OFF SUNDAY AFTERNOON, BUT ANOTHER STORM WILL MOVE
INTO THE AREA LATE MONDAY NIGHT AND TUESDAY, BRINGING MORE HEAVY
SNOW TO THE MOUNTAINS OF WESTERN COLORADO AND POSSIBLY EASTERN
UTAH. THE SNOW WILL CONTINUE OFF AN ON THROUGH LATE THIS WEEK WITH
THE NORTHERN MOUNTAINS FAVORED. A MORE SOUTHERN TRACKING STORM
WILL TRY TO PUSH IN BY NEXT WEEKEND. ACCUMULATIONS IN EXCESS OF 2
FEET ARE POSSIBLE DURING THIS PROLONGED PERIOD OF WINTRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
December 10, 10:00 AM MST to December 11, 2:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 12 inches of snow fell across the majority of the zone. Travel was significantly impacted throughout the event, especially over Interstate 70 at Vail Pass which was closed for over an hour due to multiple accidents.

Winter Storm, Flattop Mountains

When
December 10, 11:00 AM MST to December 11, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 15 to 20 inches of snow fell across the majority of the zone.

Winter Storm, Elkhead and Park Mountains

When
December 10, 11:00 AM MST to December 11, 9:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 12 to 24 inches of new snow accumulated within the zone. Highway 40 over Rabbit Ears Pass was closed for several hours due to accidents on the slick and snowpacked road.

Winter Weather, Upper Yampa River Basin

When
December 10, 1:00 PM MST to December 11, 9:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 8 inches were measured mainly in the Steamboat Springs area.

Heavy Snow, Central Yampa River Basin

When
December 10, 9:00 PM MST to December 11, 12:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were measured across most of the zone, except 1 to 2 inches in the Meeker area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679483, 679481, 679489, 679485, 702130.